Linezolid serotonin syndrome
Linezolid is the first antibiotic in the oxazolidinone group. In addition to the main antimicrobial effect, the drug has the properties of a monoamine oxidase (MAO) inhibitor of types A and B, and therefore its use simultaneously with drugs that increase the level of serotonin in the central nervous system may be accompanied by the toxic effect of serotonin. The toxic effect of serotonin is a predictable and avoidable reaction resulting from an excess of serotonin in the central nervous system.
Following analysis of data accumulated in the US Food and Drug Administration's adverse event information collection system, 29 patients with serotonin toxic effects associated with serotonin use were identified between November 1, 1997 and September 25, 2003. linezolid.
The case was considered to be a manifestation of the toxic effect of serotonin in the presence of the following symptoms: (1) the use of linezolid as the main predisposing factor for a pathological condition; (2) the combined use of one or more drugs that increase the level of serotonin in the central nervous system; and (3) signs of the toxic effects of serotonin.
Cases have been observed with equal frequency in men and women aged 17 to 83 years. Manifestations of the medical condition can be both mild, in the form of increased sweating, restlessness and diarrhea, and severe or life-threatening in the form of stiffness and convulsions. Of the 29 patients identified, three died, six needed help to prevent persistent health problems, and seven needed hospitalization. The results of the 13 remaining patients are unknown.
43 drugs with serotonergic action have been identified, the use of which in combination with linezolid is potentially dangerous. Selective serotonin reuptake inhibitors (SSRIs) were most commonly prescribed in combination with linezolid, followed by tricyclic and atypical antidepressants.
To prevent the onset of a pathological condition and reduce its severity, it is necessary to know which drugs can increase the level of serotonin, as well as the toxic effect of serotonin. The doctor should assess the risks and benefits of using linezolid in combination with drugs that increase the level of serotonin in the central nervous system. If possible, another antimicrobial medication should be prescribed. Otherwise, it is necessary to inform the patient and their relatives about the manifestations of the pathological condition and, in the event of development, to stop administration of linezolid and to start maintenance therapy.